Hail, Turner
- When
- May 6, 1:35 AM CST
- Where
- Turner County, 3.26 mi SW of Hurley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.250, -97.130
A thunderstorm produced large hail near Hurley in Turner County of southeast South Dakota during the predawn hours on May 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near Hurley in Turner County of southeast South Dakota during the predawn hours on May 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 8:00 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE MAY 5 2009 .DISCUSSION... WEAK BNDRY THAN WAS ALONG I29 WASHING OUT AS WEAK RETURN FLOW DEVELOPING ACRS WRN CWA AHEAD OF APPROACHING FNT OVR WRN SD. TRW CURRENTLY FIRING UP S OF CWA ALONG MID LEVEL BNDRY. QUESTION IS IF THIS ACTIVITY WL SPREAD BACK N DURING NIGHT. NOT SURE THIS BNDRY WL LIFT TOO FAR BACK N DURING THE NIGHT BUT WUD EXPECT IT TO LIFT A LTL BACK N AFTER 06Z WITH APPROACH OF S/W. SO DID KEEP CHC OF TRW MAINLY AFTER 06Z ACRS NW IA AND CUT BACK OR ELIMINATED POPS FURTHER N. LATEST RUC WUD SEEM TO SUPPORT THIS IDEA. UPDATED GRIDS TO REFLECT THIS. CUD BE AN ISOLD MARGINALLR SVR HAIL STORM LATER TONIGHT...BUT NOTHING WIDESPREAD OR SIGNIFICANT. REST OF FCST SEEMS ON TRACH FOR TONIGHT WITH LOW LEVEL FLOW RETURING TO THE S ACRS WRN CWA. && .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 00Z THURSDAY. EXCEPTION TO THIS WILL BE IN THE VICINITY OF SHOWERS AND THUNDERSTORMS THAT DEVELOP SOUTH AND EAST OF BOUNDARY ACROSS THE AREA. AS OF 02Z...BOUNDARY EXTENDING FROM KSUX TO KSPW BUT IS EXPECTED TO LIFT NORTH THROUGHOUT THE NIGHT. BECAUSE OF THIS...COULD SEE ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY SOUTH AND EAST OF A LINE OF KYKN-KFSD-KDVP FROM 04Z-12Z WED. THEREAFTER...COLD FRONT EXPECTED TO MOVE THROUGH FORECAST AREA FROM WEST TO EAST ON WED. THIS WILL AFFECT THE KHON TERMINAL AROUND 14Z...AND THE KFSD AND KSUX TERMINALS AROUND 17 AND 19Z RESPECTIVELY. WINDS COULD BE GUSTY IMMEDIATELY BEHIND THE SURFACE FRONT...BUT SHOULD SETTLE TO A PREVAILING 10 TO 15 KNOTS OUT OF THE NORTHWEST THEREAFTER. && .PREVIOUS DISCUSSION... A WEST TO EAST BOUNDARY IS SLOWLY FORMING AROUND THE MO RIVER AND COULD BECOME THE FOCUS FOR A FEW THUNDERSTORMS LATE THIS AFTERNOON AND MORE INTO THE OVERNIGHT HOURS. INSTABILITY ALONG THIS FRONT IS MODERATE AT BEST WITH LIS OF ABOUT ZERO TO -2. WITH ONLY MARGINAL CONVERGENCE WILL LIKELY NEED TO WAIT UNTIL AFTER ABOUT 1-3Z FOR THUNDERSTORM DEVELOPMENT. SUBSIDENCE IN THE WAKE OF THIS MORNINGS WAVE IS FAIRLY STRONG SO A DECENT AMOUNT OF LOW TO MID LEVEL DRYNESS IS PRESENT. SO...EXPECT LOW LEVEL WINDS TO INCREASE AS THE NEXT WAVE APPROACHES...WHICH SHOULD SPARK A FEW THUNDERSTORMS AROUND THE WEST TO EAST FRONT THIS EVENING. THIS ACTIVITY WILL LIKELY SPREAD NORTHEAST WITH TIME AND BY 12Z MOST OF THE ACTIVITY WILL BE EAST OF I29. OTHERWISE...ANOTHER MILD NIGHT WITH LOWS MAINLY FROM 50 TO 55. SOME OF THE NIGHTTIME SHWRS AND TSTMS SHUD LINGER OVER FAR ERN FCST AREA WED MRNG BUT LATEST MODELS DRIVE A PRETTY GOOD WEDGE OF SUBSDNCE INTO THIS AREA SO WILL CUT AFTER 15Z WED. MEANWHILE...WEAK WAVE APPCHG FROM THE WNW LOOKS STG ENUF TO KICK OFF A FEW SHWRS NRN FCST AREA WED...SEEING IT SHUD NOT TAKE TOO MUCH THIS PATTERN. OTRW CLDS SE SHUD DCRS WITH OTHER PATCHY CLDS MOVG EWD ACRS FCAT AREA. MODELS INCLUDING NAM GFS AND ECMWF HAVE BEEN PRETTY CONSISTENT ON NEXT WV AFFECTING MAINLY SRN FCST AREA WED NGT INTO THU. NAM HAS BEEN THE STGST AND 18Z RUN CONTS TO BE SO WITH A STRETCH OF AN INCH PLUS QPF FAR SRN CWA WED NGT AND THU MRNG. THIS MAY BE OVERDONE...AND IN ANY EVENT UNCERTAINTY ON TRACK LEADS TO KEEPING POPS JUST IN THE CHC CATEGORY FOR NOW...WHILE KEEPING PCPN OUT OF FCST NRN CWA. FRI SYS IS STILL MORE UNCERTAIN BUT HAS THE POTENTIAL TO BE MORE GNRL OVER AREA AND WILL GO WITH CHC SHWRS/TSTMS FRI. WITH ALL THE UNCERTAINTIES IN THIS ZONAL FLOW...SAT STILL SHOWING UP AS A DRY DAY...BEFORE SHWR/TSTM THREAT REAPPEARS FOR REST OF EXTENDED PD SUN THRU TUE. BOTH GFS AND ECMWF HINT AT CONTD FREQUENT RAIN THREATS AFTER FCST PD...NOT UNUSUAL FOR MAY. HAVE SAVED TEMPS FOR LAST AS THEY LOOK TOTALLY UNEXCITING WITH CHANGES MAINLY BASED ON PCPN THREAT AND CLD CVR WITH EACH PASSING SYS. A LTL COOLER INTRUSION LIKELY BHND FRI SYS FOR SAT IF CURRENT MODELS HAVE THE RIGHT IDEA...BUT NOTHING TOO WARM OR TOO CHILLY ANYWHERE...NO 80S AND NO FREEZES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE MAY 05 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE MAY 05 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND MAINLY SOUTH OF A YANKTON TO SPENCER IOWA LINE. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT COULD PRODUCE PEA SIZED HAIL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MAINLY 1100 PM CDT TO AREAS NORTH OF THIS LINE...BUT ANY THUNDERSTORMS THAT CAN DEVELOP SHOULD REMAIN ISOLATED TO SCATTERED WITH ONLY SMALL HAIL POSSIBLE. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY. THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT. AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. FIRE DANGER... WARM TEMPERATURES...BRISK SOUTHWESTERLY WINDS...AND AFTERNOON HUMIDITY VALUES AROUND 35 PERCENT WILL RESULT IN A VERY HIGH FIRE DANGER OVER PORTIONS OF SOUTHWESTERN MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY NIGHT AND THURSDAY...GENERALLY SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173221, 173223.